Hail, Scott
- When
- August 16, 9:29 AM CST
- Where
- Scott County, 5.55 mi S of Scott State Park
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.600, -100.910
Golf ball diameter hail was reported by law enforcement.
Thunderstorm clusters and a couple of better organized Supercells spread southeast across the west central Kansas region on the morning of August 16th. The primary threat observed with these storms was hail, some of which were to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorm clusters and a couple of better organized Supercells spread southeast across the west central Kansas region on the morning of August 16th. The primary threat observed with these storms was hail, some of which were to the size of golf balls. The storms began intensifying west of Scott City around 9 am, subsequently exiting the Dodge City County Warning Area around noon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 4:24 AM CST, 5 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 524 AM CDT Fri Aug 16 2024 .KEY MESSAGES... - Thunderstorms are possible this morning north, with a risk for severe storms producing 2 inch hail and damaging wind this afternoon, especially in the eastern counties. - Additional chances for thunderstorms returning Sunday night and Monday night. && .DISCUSSION... Issued at 300 AM CDT Fri Aug 16 2024 The challenge for the forecast this afternoon is how the late morning and afternoon plays out with respect to general thunderstorm activity this morning, and then any resulting severe storms this afternoon. Scattered high based thunderstorms across northeast Colorado this morning may spread southeast into west central Kansas, generally along a developing warm front straddling the region northwest to southeast. Clouds and early morning convection could temper the insolation over the I-70 corridor , allowing strong differential surface heating along and south of the boundary creating good environment for additional severe convection in the afternoon. Ample shear for supercells develops by mid afternoon and the HREF 0-3km SRH increases to a broad 200-300 m2/s2 generally northeast of a Scott City to dodge city and Greensburg line – maximizing around Ellis-Rush and Stafford counties. This will help any high based convection moving into the area to quickly take on supercell characteristics, with very large hail (2 inches or larger in diameter) becoming as much a risk as damaging wind. The uncertainty is high with respect to convective initiation. The HRRR trends to bring the convection from NW Kansas through the I-70 corridor and into central Kansas before 18z (1 pm), relegating any further convection tot he south of Kansas in the panhandles. Other CAMS that do not present the same morning solution of convection, allow for development in the mid to late afternoon, presumably along the surface front anywhere between the 283 and 83 corridor, generally north of highway 400. Those areas being favored fro initiation while the CSU machine learning forecasts paint the more favorable region of 15-30% probability over the southeasternmost counties of the DDC area. Based on the GFS and ECMWF ensemble multirun 24 hr QPF means, the weekend still is favored to be overall hot and dry before another chances for wetting rains Sunday night into Monday, characterized by QPF amounts in the one to two tenths of an inch run to run. NBM range of outcomes for Monday’s highs area the lowest in the forecast with a 25th to 75th percentile range of about 91 on the high side and 83 on the low side at Dodge City. The mean high forecast trends upward from there through next weekend to around 90 degrees. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 522 AM CDT Fri Aug 16 2024 This activity is lending a little more confidence tot he HRRR CAMS solution for which multi runs have shown robust convection moving across the I-70 corridor, i.e. HYS vicinity by around mid morning (14-17z). Most of the area north of LBL is in a slight risk for severe weather this afternoon, for which supercell storms could make 2 inch diameter hail and damaging winds. It is possible if this morning convection spreads an outflow boundary far enough south however, the afternoon convective initiation might be mitigated. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Russell AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 419 AM CDT Fri Aug 16 2024 KSZ030-031-043>046-061>066-074>081-084>090-170930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 419 AM CDT Fri Aug 16 2024 /319 AM MDT Fri Aug 16 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning (20-50%), spreading from northwest Kansas into the I-70 to K-96 corridors, bringing heavy rain, lightning and gusty winds from mid morning through early afternoon. Additionally, a risk for afternoon redevelopment with better potential for severe hail of 2 inch diameter or greater and damaging winds. The favored severe risk area of 15% coverage is north and east of a Scott City, Garden City, Montezuma and Ashland line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additionally opportunity for thunderstorms are focused on Sunday night and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected Today or Tonight, however severe weather reports area appreciated.
Preliminary Local Storm Report
National Weather Service Dodge City KS
939 AM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM Hail 6 S Scott State Lake 38.60N 100.91W
08/16/2024 M1.75 Inch Scott KS Law Enforcement
&&
GTSpecial Weather Statement
National Weather Service Dodge City KS
1006 AM CDT Fri Aug 16 2024
KSZ046-065-066-161530-
Stafford KS-Rush KS-Pawnee KS-
1006 AM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PAWNEE...
NORTHWESTERN STAFFORD AND SOUTHEASTERN RUSH COUNTIES THROUGH 1030 AM
CDT...
At 1006 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ash Valley around 1010 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3812 9890 3816 9933 3834 9933 3838 9903
3826 9903 3826 9888
TIME...MOT...LOC 1506Z 271DEG 25KT 3826 9924
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROPreliminary Local Storm Report
National Weather Service Dodge City KS
1013 AM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM Hail 2 S Manning 38.53N 100.72W
08/16/2024 E1.50 Inch Scott KS Public
&&
GTSpecial Weather Statement
National Weather Service Dodge City KS
1016 AM CDT Fri Aug 16 2024
KSZ044-045-161545-
Lane KS-Ness KS-
1016 AM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES THROUGH 1045 AM CDT...
At 1016 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Shields, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Pendennis around 1020 AM CDT.
Utica around 1035 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10015 3850 10015 3851 10055 3870 10060
TIME...MOT...LOC 1516Z 274DEG 27KT 3862 10042
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROPreliminary Local Storm Report
National Weather Service Dodge City KS
1025 AM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM Hail 3 SSE Amy 38.45N 100.58W
08/16/2024 E1.75 Inch Lane KS Public
&&
JRJPreliminary Local Storm Report
National Weather Service Dodge City KS
1028 AM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM Hail Larned 38.18N 99.10W
08/16/2024 E1.00 Inch Pawnee KS Public
Report from mPING: Quarter (1.00 in.).
&&
GTThe Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball diameter hail was reported by law enforcement.
Hail measuring 1.5 inches diameter was reported by the Public.
Golf ball sized hail was reported by the public.
Hail the size of quarters was reported by the public.
Hail measuring one and one half inches in diameter was reported by the public.
A wind gust measured at 72 mph by a mesonet station in Larned.
The public reported golf ball sized hail in Larned.
Baseball sized hail was reported in Larned at 10:35 am.
Hail was estimated the sized of quarters by the public.
Hail the size of quarters was reported by the Public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210891, 1210892, 1210893, 1210985, 1210986, 1210987, 1210988, 1210989, 1210990, 1210991.